Montana, 2022

Damaging Winds in Montana, August 4, 2022

August 4, 2022 · NWS GGW · 9 events in 5 counties and zones

A cold front brought a round of strong to severe thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front brought a round of strong to severe thunderstorms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 4, 1:40 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 4, 1:40 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Glasgow MT
240 PM MDT Thu Aug 4 2022

.DISCUSSION...

With a low pressure trough descending on the region from southern
Alberta, very hot temperatures and just enough instability are
present to allow some scattered high-based thunderstorms to
develop off the higher terrain for central Montana. Wind gusts of
35 to 55 mph have already been recorded between Boulder and White
Sulphur Springs. That general threat will spread northeastward
this afternoon and evening. Downburst/outflow winds will be
possible with any passing thunderstorm.

Post-frontal air mass from the Canadian Rockies will spread much
cooler air over our region over the next two days. High
temperatures on Saturday will only climb up near 70 degrees. A
much needed relief. Thunderstorms on Friday will be confined to
near or south of I-90, while thunderstorms on Saturday afternoon
through Saturday night will spread further north toward US-Highway
2.

Sunday night and beyond, another strong ridge of high pressure
will keep any precipitation away and will allow high temperatures
to climb back up into the mid to upper 90s.

&&

.AVIATION...

FLIGHT CONDITIONS: Mainly VFR. An approaching cold front will
bring mid level clouds and the potential for isolated
thunderstorms through the evening. Isolated IFR may be possible
after 23Z for KGGW and KOLF.

Hot temperatures today will lead to high density altitude
concerns.

WINDS: Southwest winds of 10 to 20 kts with gusts to 30 kts are
expected this afternoon and evening, before shifting northwest
overnight. Gusty and erratic winds are possible near any
thunderstorms.

EQUIPMENT: While the KGDV visibility sensor is down, amendments
will be limited to cloud and wind for this terminal.

----BMickelson

&&

.FIRE WEATHER...

A Red Flag Warning remains in effect for all NE Montana Fire
Weather zones, through 9 PM evening for humidity as low as 10
percent, southwest winds at 15 to 25 mph with gusts to 40 mph, and
dry lightning. Isolated thunderstorms are now developing off the
higher terrain of central Montana, and will spread northeast
through tonight. Some of the storms may produce gusty and
shifting winds, making any fire starts difficult to contain.

---BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for
MTZ120-122-134>137.

Heat Advisory until 9 PM MDT this evening for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 4, 2:46 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Glasgow MT
346 PM MDT Thu Aug 4 2022

MTZ016-017-021-022-060-042245-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-Central and Southern Valley MT-
346 PM MDT Thu Aug 4 2022

...Strong thunderstorms will impact portions of southern Phillips,
Petroleum, southwestern Garfield and west central Valley Counties
through 445 PM MDT...

At 345 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles southwest of Hays to 9 miles southwest
of Grass Range. Movement was northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malta, Winnett, Zortman, Saco, Sand Springs, Fourchette, U L Bend Rec
Area, Crooked Creek Rec Area, Flatwillow, Devils Creek Rec Area,
Mosby, Phillips, Petrolia Lake, Fred Robinson Bridge, Tiegen,
Landusky, Content, Sun Prairie, Bowdoin and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Glasgow.

If on or near the Missouri Arm of Fort Peck lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4826 10841 4851 10734 4686 10742 4685 10789
      4676 10783 4675 10863 4710 10861 4710 10874
      4727 10872 4732 10831 4758 10831 4757 10833
      4764 10877 4773 10889
TIME...MOT...LOC 2145Z 246DEG 46KT 4787 10905 4690 10889

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Hicks

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
August 4, 3:41 PM MST
Where
Phillips County, Manning Corral Raws
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
47.700, -108.480

The Manning Corral Dogtown RAWS site (MCDM8) measured a thunderstorm wind gust of 64 mph.

Thunderstorm Wind, Phillips

When
August 4, 4:00 PM MST
Where
Phillips County, 3.92 mi ESE of Wagner
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.350, -108.000

The Malta W MDA mesonet site (MTM69) measured a thunderstorm wind gust of 58 mph.

Thunderstorm Wind, Garfield

When
August 4, 4:20 PM MST
Where
Garfield County, 0.69 mi S of South Sawmill Raws
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
47.560, -107.530

The South Sawmill Creek RAWS site (SSMM8) measured a thunderstorm wind gust of 68 mph.

Thunderstorm Wind, Valley

When
August 4, 4:44 PM MST
Where
Valley County, King Coulee Raws
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

The King Coulee RAWS site (KIGM8) measured a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Garfield

When
August 4, 4:48 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
47.330, -106.950

The Jordan Airport AWOS (KJDN) measured a thunderstorm wind gust of 64 mph.

Thunderstorm Wind, Valley

When
August 4, 5:26 PM MST
Where
Valley County, 4.75 mi ENE of Glentana
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.870, -106.150

A trained spotter reported that a tree was slightly uprooted. Winds were estimated at 70 mph.

Thunderstorm Wind, Valley

When
August 4, 5:40 PM MST
Where
Valley County, 0.69 mi S of Saint Marie
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.410, -106.520

The St. Marie Marco mesonet site (07MT) measured a thunderstorm wind gust of 61 mph.

Thunderstorm Wind, McCone

When
August 4, 5:45 PM MST
Where
McCone County, 18.99 mi NW of Weldon
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.780, -106.110

Public estimated a thunderstorm wind gust of 65 mph.

Thunderstorm Wind, Roosevelt

When
August 4, 5:53 PM MST
Where
Roosevelt County, 0.83 mi SSW of Wolf Pt Intl Airport(Kolf)
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.090, -105.580

The Wolf Point Airport ASOS (KOLF) measured a thunderstorm wind gust of 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044845, 1044848, 1044850, 1044855, 1044857, 1044860, 1044862, 1044864, 1044865.